April 20, 2006
Hypoglycemia, Insulin Analogs
Question from Tonawanda, New York, uSA:
My son has had diabetes for almost seven years. We have switched to Lantus/NovoLog and he wants nothing to do with the pump at this point. If I do not have his blood sugar at 250+ mg/dl [13.9 mmol/L or higher] at 2 a.m., he is low, under 70 mg/dl [3.9 mmol/L], in the morning. He receives 13 units Lantus at 8 a.m. He takes one units of NovoLog for every 20 grams of carbohydrates and his correction factor is 1:80. He weighs approximately 70 pounds. Also, it seems that even small amounts of activity (walking around the mall, taking a walk after dinner, etc.) seem to cause a dramatic effect on his readings even hours later. Is this normal?
I have some patients with this problem. Sometimes the waning Lantus effect doesn’t cover, but gets you in trouble in the morning. What kind of bedtime snack does he have? More complex carbohydrates might be the answer.
Exercise can cause hypoglycemia later. This is a fact. The other question is, “How active is he on a regular basis?” That seems to help, too.
You may wish to consult your son’s diabetes team about adjusting his Lantus dose.